Arizona, 2019

Tornado and Flash Flooding in Arizona, September 16, 2019

September 16, 2019 · NWS TWC · 5 events in 3 counties and zones

Scattered thunderstorms moved east across Pima and Pinal counties during the afternoon and evening. Storms formed a haboob in Pinal County and caused wind damage in Eloy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved east across Pima and Pinal counties during the afternoon and evening. Storms formed a haboob in Pinal County and caused wind damage in Eloy. Flash flooding was also reported in Chuichu and Picture Rocks. A landspout tornado formed south of Chuichu.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 16, 9:15 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 16, 9:15 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
915 AM MST Mon Sep 16 2019

.SYNOPSIS...Expect scattered showers and thunderstorms this
afternoon and evening. Mainly dry conditions to prevail Tuesday into
this weekend except for isolated thunderstorms Thursday east of
Tucson. Seasonably warm daytime temperatures this week.

&&

.DISCUSSION...Mostly clear skies prevail across southeast Arizona at
this time, with mainly few to scattered cirriform clouds moving
northeast across the area. A deepening upper trough was moving
eastward into the Pacific Northwest this morning. Meanwhile, SPC
Mesoscale Analysis depicted a north-to-south axis of 500-1500 J/kg
MLCAPE values from just north of Phoenix and across the Tohono
O'odham Nation.

Various high-resolution models suggest that showers and
thunderstorms will develop mostly during the 18Z-21Z period in
vicinity of this instability axis, or primarily west of the Tucson
metro area. Showers and thunderstorms are then progged to move
northeastward across portions of the area later this afternoon and
this evening. At this time, appears that remaining showers and
thunderstorms will dissipate around or shortly after midnight.

The inherited official forecast is in outstanding shape and no
updates are warranted at this time. Please refer to the additional
sections for further detail.

&&

.AVIATION...Valid through 17/18Z.
Scattered -TSRA/-SHRA developing KTUS vicinity westward around 18Z-
21Z. Scattered -TSRA/-SHRA moving eastward late this afternoon into
this evening before dissipating east of KTUS and closer to New
Mexico state line 06Z-12Z Tuesday. Dry conditions rest of Tuesday
morning. Otherwise, cloud decks becoming mainly 10k-15k ft MSL early
this afternoon and continuing into this evening. Clouds dissipating
late tonight. Surface wind variable in direction mainly under 12 kts
through valid period. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered thunderstorms developing mainly west of
Tucson early this afternoon before moving eastward across portions
of the area into this evening. Any thunderstorms ending by daybreak
Tuesday. Mainly dry conditions Tuesday into this weekend except for
isolated thunderstorms Thursday east of Tucson. Light terrain driven
winds to prevail except for breezier conditions on Thursday
afternoon across western Pima County.

&&

.PREV DISCUSSION /343 AM MST/...Clear across most of the area early
this morning with the area in between weather systems. Mainly high
level cloud cover was moving over western Pima county as of this
writing out in advance of a upper level trof that was off the PacNW.
Adequate moisture around today for isolated to scattered showers and
thunderstorms, a few that may briefly become severe, especially west
and north of Tucson later this afternoon into early this evening.
Although there will be isolated heavy rainers, flash flooding on the
low end due to fast movement of storms.

Drier air moving across the area on Tuesday as above mentioned upper
trof moves by to the north. Enough lingering moisture around for a
slight chance of storms, mainly near the mountains, south and east
of Tucson.

Slight chance of afternoon storm mainly over eastern areas on
Wednesday as southwest flow aloft starts to increase again as
another Pacific trof enters the PacNW. As this trof moves inland on
Thursday it will pick up some moisture from the south for a slight
increase in storm chances east of Tucson.

Drier westerly flow over the area Friday into the upcoming weekend.
Much uncertainty in the later part of the weekend into early next
week with respects to tropical moisture moving across the area with
GFS much wetter than ECMWF. At this time went with slight chance of
showers/storms on Monday.

High temperatures generally around normal during the next 7 days.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 16, 11:12 AM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1112 AM MST Mon Sep 16 2019

AZZ502>504-515-161900-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1112 AM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL NOON
MST...

At 1111 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Three Points, or 25 miles northwest of Green
Valley, moving northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Three Points and San Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3175 11150 3206 11155 3219 11124 3185 11124
TIME...MOT...LOC 1811Z 240DEG 6KT 3199 11141

Zell
Special weather statement, Sep 16, 12:57 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1257 PM MST Mon Sep 16 2019

AZZ503-504-513-162045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1257 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 145 PM MST...

At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near
Tubac, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sahuarita, Green Valley, Tubac, Rio Rico, Patagonia Lake State Park,
Tumacacori, Amado, Madera Canyon and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3145 11113 3181 11123 3190 11092 3147 11079
TIME...MOT...LOC 1956Z 251DEG 9KT 3155 11108

RH
Special weather statement, Sep 16, 1:39 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
139 PM MST Mon Sep 16 2019

AZZ505-162130-
South Central Pinal County including Eloy/Picacho Peak State Park-
139 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
230 PM MST...

At 138 PM MST, Doppler radar was tracking a line of strong
thunderstorms near Red Rock and Picacho Peak State Park, or 14 miles
northwest of Marana, moving northeast at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park and Red Rock.

LAT...LON 3251 11137 3273 11165 3284 11151 3251 11120
TIME...MOT...LOC 2038Z 235DEG 7KT 3257 11135

Zell

The radar

The Phoenix radar (KIWA), 67 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Pinal

When
September 16, 1:55 PM MST
Where
Pinal County, 3.75 mi WSW of Shopishk
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
32.700, -111.840

Landspout tornado developed in remote terrain to the south of Chuichu ahead of developing thunderstorms.

Dust Storm, South Central Pinal County

When
September 16, 2:00 PM MST to 2:40 PM MST
Where
South Central Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Wall of dust moved through south central Pinal County and reduced visibility to less than a quarter mile in the Eloy area.

Thunderstorm Wind, Pinal

When
September 16, 2:30 PM MST to 2:35 PM MST
Where
Pinal County, 0.07 mi SE of Eloy to 0.33 mi NW of Eloy
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
32.749, -111.549

Thunderstorm winds caused damage in Eloy. The sheet metal roof and a wall of a tire shop was blown off near Sunshine Blvd and Frontier St. and a nearby power pole was damaged. A tree was blown onto power lines near 5th and D streets and an empty semi trailer was blown on its side near Santa Cruz Ave. and 1st St.

Flash Flood, Pinal

When
September 16, 2:53 PM MST to 4:00 PM MST
Where
Pinal County, 1.22 mi NW of Chui Chuischu to 0.97 mi E of Vaivo Vo
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
32.764, -111.813

Flash flooding occurred in the Chuichu area.

Flash Flood, Pima

When
September 16, 4:00 PM MST to 6:00 PM MST
Where
Pima County, 4.77 mi SSW of Tuscon Marana Nw Airport to 4.58 mi SSW of Tuscon Marana Nw Airport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.355, -111.248

Flash flooding caused the road to become impassable at Dead Man's Corner in Picture Rocks.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyThe tornado archive for Arizona, 2019Warnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857022, 857027, 857021, 857024, 857025.